Texas, 2009

Flood and Hail in Texas, September 2, 2009

September 2, 2009 · NWS AMA · 3 events in 1 county or zone

produced large hail and very heavy rainfall in a very short period of time. The very heavy rainfall resulted in flooding which was the cause of a two vehicle accident which resulted in the deaths of two people north of Borger Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm...over the central Texas Panhandle during the early evening hours...produced large hail and very heavy rainfall in a very short period of time. The very heavy rainfall resulted in flooding which was the cause of a two vehicle accident which resulted in the deaths of two people north of Borger Texas. No other damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 2, 4:24 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 2, 4:24 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT WED SEP 2 2009

.AVIATION...
A COLD FRONT OVER THE NORTHERN TEXAS PANHANDLE WILL ONLY SLOWLY MOVE
SOUTH OVERNIGHT INTO THURSDAY MORNING. THIS FRONT IS HELPING
THUNDERSTORMS FIRE NEAR THE DHT TAF SITE NOW. WILL PROBABLY MENTION
SOME TSRA AT DHT FOR A FEW HOURS AND THEN SWITCH OVER TO CB REMARKS
FOR AWHILE. NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORMS AFTER
ABOUT 8Z. THINK ANY TSRA SHOULD STAY SOUTH OF THE GUY TAF SITE. WINDS
WILL BE FAIRLY LIGHT AND VARIABLE NEAR THE FRONT. TSRA WILL TRY TO
FORM AGAIN LATE THURSDAY AFTERNOON IN NORTHEAST NEW MEXICO...SO WILL
PROBABLY MENTION A CB REMARK AT THE DHT TAF.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT WED SEP 2 2009/

DISCUSSION...
THE COLD FRONT IS MAKING SLOW PROGRESS SOUTH THIS AFTERNOON...HAVING
MOVED THROUGH THE OK PANHANDLE AND THE NORTHERN ROW OF COUNTIES IN
THE TX PANHANDLE. ONE CLOSED LOW IS MOVING SOUTHEAST ACROSS THE
CENTRAL PLAINS WITH A ANOTHER WAVE IN ITS WAKE MOVING SOUTHEAST
ACROSS WY AT THIS TIME. ON THE BROADER VIEW...THE MAIN FEATURE OF
INTEREST CONTINUES TO BE HURRICANE JIMENA WHICH IS MOVING NORTH ALONG
THE BAJA PENINSULA THIS AFTERNOON. THE NORTHERN EXTENT OF THE
MOISTURE ASSOCIATED WITH THIS FEATURE CONTINUES TO INCH TOWARD THE
PANHANDLES WHICH SHOULD RESULT IN INCREASING RAIN CHANCES AND COOLER
TEMPERATURES LATER IN THE FORECAST PERIOD.

THE STRONGER BAROCLINICITY IS LOCATED WELL BEHIND THE FRONT...ALLOWING
TEMPS TO INCREASE INTO THE LOWER 90S ACROSS THE NORTHERN ZONES
DESPITE BEING ON THE COOL SIDE OF THE FRONT. THE 19Z SURFACE MESO
ANALYSIS SHOWS SBCAPE VALUES EXCEEDING 1500 J/KG ACROSS THE AREA WITH
A QUICKLY ERODING CAP. IN ADDITION...STEEP H7-H5 LAPSE RATES ARE
IMPLIED BY THE AREA OF MID LEVEL CUMULIFORM CLOUDS LOCATED ACROSS THE
NORTHERN ZONES. VERY RECENT RADAR TRENDS HAVE SHOWED CONVECTION
ALREADY DEVELOPING IN THE VICINITY OF THE FRONT. TEMPS ALOFT WERE
RATHER COOL PER THE 12Z ANALYSIS...WITH H5 TEMPS COOLER THAN -10C
JUST UPSTREAM OF THE PANHANDLES. THEREFORE...SOME OF THESE STORMS
COULD BECOME STRONG TO MARGINALLY SEVERE...WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT WILL BE THROUGH
THE AREA ON THURSDAY...RESULTING IN EASTERLY WINDS AND COOLER TEMPS.
THE CAPPING IS FORECAST TO BE WEAK WHICH COULD RESULT IN DIURNAL
CONVECTION. COVERAGE IS EXPECTED TO BE LIMITED DURING TH DAY BUT
SHOULD INCREASE DURING THE EVENING HOURS AS A SHORTWAVE MOVES OUT OF
CO. SIMILAR CONDITIONS ARE ANTICIPATED FOR FRIDAY.

THE REMNANTS OF HURRICANE JIMENA ARE EXPECTED TO BE A PLAYER DURING
THE WEEKEND. MEDIUM RANGE MODELS CONTINUE TO EXHIBIT CONSIDERABLE
DIFFERENCES IN THE HANDLING OF THIS SYSTEM WITH NO CLEAR WINNER WITH
REGARDS TO PREFERENCE. THE ECMWF HAS BEEN THE MOST CONSISTENT OVER
THE PAST FEW DAYS COMPARED TO THE GFS...DGEX AND CANADIAN. BASED ON
THE PROGS...WE ARE LOOKING AT A VERY DIRTY RIDGE OVER THE WEEKEND
FOLLOWED BY A TRANSITION TO MOIST SOUTHWEST FLOW ALOFT EARLY NEXT
WEEK. SLIGHT CHANCE TO CHANCE POPS WILL BE CONTINUED EACH PERIOD
THROUGH TUESDAY AS THE MID LEVEL MOISTURE EMANATING FROM JIMENA AND
AROUND THE SUBTROPICAL RIDGE STREAMS OVERHEAD. POPS MAY APPEAR TO BE
OVERDONE...BUT I BELIEVE THAT THERE IS A REALISTIC OPPORTUNITY FOR
CONVECTION EACH DAY UNTIL THE REMNANTS PASS...WHICH COULD BE AS LATE
AS MIDWEEK. ONE COULD ARGUE FOR EXTENDING POPS FURTHER IN TIME...BUT
I WILL DEFER TO FUTURE SHIFTS TO MAKE THIS DETERMINATION BASED ON MY
UNCERTAINTY. IN THE MEANTIME...COPIOUS MID/HIGH LEVEL CLOUDS
SATURDAY AN BEYOND COMBINED WITH THUNDERSTORM CHANCES SHOULD KEEP
TEMPS NEAR CLIMO AND VERY NEAR TO THE 00Z MEX TEMPS.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH THE FORECAST PERIOD.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Sep 2, 12:00 PM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 2 2009

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
SOME THUNDERSTORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY THROUGH TUESDAY. SOME OF
THE STORMS THAT FORM MAY BECOME MARGINALLY SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...HEAVY RAIN WILL
BE POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Sep 2, 4:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT WED SEP 2 2009

TXZ008-013-022245-
HUTCHINSON TX-CARSON TX-
510 PM CDT WED SEP 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR CARSON AND HUTCHINSON
COUNTIES.

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORM OVER BORGER...MOVING SOUTHEAST AT 10
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood. Local standard time, as filed.

Flood, Hutchinson

When
September 2, 4:30 PM CST to 6:00 PM CST
Where
Hutchinson County, 6 mi SE of Borger to 5.39 mi ENE of Hutchinson Co Arpt
Cause
Heavy Rain
Deaths
0 direct, 2 indirect
Property damage
$39,000
Reported by
Newspaper
Coordinates
35.600, -101.316

Nearly two inches of rain fell at the Borger ASOS station located two miles north of Borger Texas between 1630 CST and 1800 CST. Local officials closed the intersection of Farm to Market Road 1551 and Texas State Highway 136 due to flooding. The accident occurred at about 1730 CST on Texas State Highway 136 north of Borger. One vehicle hydroplaned and collided with the other vehicle resulting in the deaths of two people.

Hail, Hutchinson

When
September 2, 5:23 PM CST to 5:24 PM CST
Where
Hutchinson County, Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.670, -101.380

Hail, Hutchinson

When
September 2, 5:23 PM CST to 5:24 PM CST
Where
Hutchinson County, Borger
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.670, -101.380

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hutchinson2009-09-0248FemaleVehicle/Towed TrailerIndirect
Flood, Hutchinson2009-09-0232MaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197338, 197334, 197335.